MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. SEPRAMESH IP; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. SEPRAMESH IP; SURGICAL MESH
Catalog Number 5959124
Medical Device Problem Codes Device Appears to Trigger Rejection (1524); Defective Device (2588); Insufficient Device Problem Information (3190); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Abscess (1690); Adhesion(s) (1695); Bacterial Infection (1735); Fistula (1862); Strangulation (2084); Hernia (2240); Injury (2348); Obstruction/Occlusion (2422)
Date of Event 08/08/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
At this time no conclusions can be made to what extent the bard/davol sepramesh ip may have caused or contributed to the reported event.The cause of the patient postoperative complications cannot be determined at this time.The patient's attorney alleges subsequent surgical intervention; however, no details have been provided.No lot number has been provided therefore a review of the manufacturing records is not possible at this time.Should additional information be provided a supplemental emdr will be submitted.Not returned.
 
Event or Problem Description
The following was alleged by the patient's attorney: (b)(6) 2011: the patient underwent surgery for implant of an unspecified bard/davol sepramesh ip.Ni/ni/ni: the patient had subsequent surgical intervention due to the hernia mesh device(s).The patient is making a claim for an adverse patient outcome against the bard/davol sepramesh ip.The attorney alleges patient experienced emotional distress and the device was defective.
 
Event or Problem Description
The following was alleged by the patient's attorney: (b)(6) 2011: the patient underwent surgery for implant of an unspecified bard/davol sepramesh ip.Ni/ni/ni: the patient had subsequent surgical intervention due to the hernia mesh device(s).The patient is making a claim for an adverse patient outcome against the bard/davol sepramesh ip.The attorney alleges patient experienced emotional distress and the device was defective.Addendum per additional information provided: (b)(6) 2011 - patient was diagnosed with incarcerated incisional hernia thereby underwent open repair with the implant of sepramesh ip.Per operative notes, ¿multiple other small incisional hernias were found.The bowel was free of adhesions and a sepramesh ip was placed and sutured." (b)(6) 2015 - patient visited hospital and was diagnosed with small bowel obstruction.(b)(6) 2015 - patient was diagnosed with strangulated incisional hernia, umbilical hernia, small bowel obstruction thereby underwent open repair with implant of absorbable synthetic mesh.Per operative notes, ¿adhesions were lysed in all the four quadrants, the edge of the mesh was found once had reduced all the hernias.A chronic draining tract with suture abscess was found.The recurrent incisional hernia was repaired, and an absorbable synthetic mesh was placed underlay and sutured.Then, the umbilical hernia defect was repaired, and an absorbable synthetic mesh was placed underlay and sutured." (b)(6) 2015 - patient was diagnosed with abdominal wall abscess.(b)(6) 2016 - patient was diagnosed with incarcerated incisional hernia, small bowel obstruction.(b)(6) 2016 - patient was diagnosed with infected mesh exposed completely through the skin, recurrent incisional hernia thereby underwent open repair with removal of infected mesh and implant of absorbable synthetic mesh.Per operative notes, ¿there were multiple drainage site with obvious exposed synthetic mesh was identified, numerous fistulas sites were excised along with all the old synthetic meshes.Some necrotic, atretic muscle and fascia was also excised in addition to the hernia sac.An absorbable synthetic mesh was placed as an underlay and sutured.Next, the fascial edges were reapproximated with sutures and an absorbable synthetic mesh was placed as an onlay and sutured." attorney alleged that the patient had abscess, adhesions, bowel obstruction, fistulae, infection, mesh migration, ring break, seroma, hernia recurrence, pain & suffering.It was also alleged that the mesh migrated and protruded through skin, mesh infection led to subsequent surgeries and further damage to kidneys.
 
Additional Manufacturer Narrative
At this time no conclusions can be made to what extent the bard/davol sepramesh ip may have caused or contributed to the reported event.The cause of the patient postoperative complications cannot be determined at this time.The patient's attorney alleges subsequent surgical intervention; however, no details have been provided.No lot number has been provided therefore a review of the manufacturing records is not possible at this time.Addendum: this supplemental emdr is submitted to document additional information provided.Based on the additional information received, there is no change to initial determination, no conclusions can be made.Per medical records review, about 2 years 4 months post implant of sepramesh ip, patient was diagnosed with strangulation, fistula, bacterial infection, abscess, obstruction, hernia recurrence and adhesions thereby underwent repair with removal of mesh.The instructions-for-use supplied with the device lists hernia recurrence, fistula and adhesions as possible complications.In regard to infection, the warnings section in ifu states, "if an infection develops, treat the infection aggressively.Consideration should be given regarding the need to remove the prosthesis.An unresolved infection may require removal of the prosthesis." a review of the manufacturing records was performed and found that the lot was manufactured to specification.Note, the manufacturing date (15-aug-2010) is considered to be a best estimate.Updated fields: a2, a4, b2, b4, b2, b3, b4, b5, b6, b7, d4 (catalog no., corporate lot no, udi, expiry), d6.B (explant), g1, g3, g6, h2, h4, h6, h10.Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.

Brand Name
SEPRAMESH IP
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED 3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
4018258495
MDR Report Key8363978
Report Number1213643-2019-01050
Device Sequence Number1833411
Product Code FTL
UDI-Device Identifier00801741031793
UDI-Public(01)00801741031793(17)120828(10)HUUH0506
Combination Product (Y/N)N
Initial Reporter StateDC
Initial Reporter CountryUS
PMA/510(K) Number
K063739
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2016
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 03/05/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/28/2012
Device Catalogue Number5959124
Device Lot NumberHUUH0506
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/04/2019
Supplement Date Received by Manufacturer02/10/2025
Initial Report FDA Received Date02/22/2019
Supplement Report FDA Received Date03/05/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/15/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Life Threatening;
Patient Age62 YR
Patient SexMale
Patient Weight117 KG